Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 5, NWS San Angelo, TX

March 28, 2017Haskell County, Jones County, Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 28, 2017, 5:41 PM CDT for Haskell County, Jones County, Shackelford County, Texas. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 5:41 PM CDT (22:41 UTC)
Expired
Mar 28, 2017, 6:15 PM CDT
In force
34 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

Counties Haskell County, TX, Jones County, TX, Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 57 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 5:43 PM CDTTORNADO1 S Funston, TXCONE WITH HORIZONTAL VORTEX AND DEBRIS
Mar 28, 6:10 PM CDTTORNADO3 Nw Avoca, TXLARGE TORNADO ON THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 1:51 PM CDTSevere Thunderstorm WatchSPC8 hr
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

506 
WFUS54 KSJT 282241
TORSJT
TXC207-253-417-282315-
/O.NEW.KSJT.TO.W.0005.170328T2241Z-170328T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service San Angelo TX
541 PM CDT TUE MAR 28 2017

The National Weather Service in San Angelo has issued a

* Tornado Warning for...
  Southern Haskell County in west central Texas...
  Northeastern Jones County in west central Texas...
  Northwestern Shackelford County in west central Texas...

* Until 615 PM CDT

* At 540 PM CDT, a confirmed tornado was located near Avoca, or 7
  miles south of Stamford, moving northeast at 35 mph.

  HAZARD...Damaging tornado and golf ball size hail. 

  SOURCE...Weather spotters confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* The tornado will be near...
  Stamford and Lake Stamford Marina around 555 PM CDT. 

Other locations impacted by this tornadic thunderstorm include
Funston and The Intersection Of US-180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3303 9947 3302 9947 3267 9976 3269 9995
      3308 9988
TIME...MOT...LOC 2240Z 202DEG 61KT 3284 9979 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Woodward
1 follow-up statement
273 
WWUS54 KSJT 282251
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
551 PM CDT TUE MAR 28 2017

TXC417-282259-
/O.CAN.KSJT.TO.W.0005.000000T0000Z-170328T2315Z/
Shackelford TX-
551 PM CDT TUE MAR 28 2017

...THE TORNADO WARNING FOR NORTHWESTERN SHACKELFORD COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for west central
Texas.

LAT...LON 3303 9947 3302 9947 3295 9955 3296 9962
      3290 9961 3274 9980 3277 9992 3308 9988
TIME...MOT...LOC 2249Z 195DEG 47KT 3291 9977 

$$

TXC207-253-282315-
/O.CON.KSJT.TO.W.0005.000000T0000Z-170328T2315Z/
Haskell TX-Jones TX-
551 PM CDT TUE MAR 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHERN
HASKELL AND NORTHEASTERN JONES COUNTIES...
    
At 549 PM CDT, a confirmed tornado was located near Stamford, moving
north at 35 mph.

HAZARD...Damaging tornado and golf ball size hail. 

SOURCE...Weather spotters confirmed tornado. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornado will be near...  Stamford and Lake Stamford Marina 
around 600 PM CDT. Residents in Stamford should TAKE COVER!

Other locations impacted by this tornadic thunderstorm include
Funston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3303 9947 3302 9947 3295 9955 3296 9962
      3290 9961 3274 9980 3277 9992 3308 9988
TIME...MOT...LOC 2249Z 195DEG 47KT 3291 9977 

TORNADO...OBSERVED
HAIL...1.75IN

$$

Woodward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:28 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 28, 3:28 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
328 PM CDT Tue Mar 28 2017

.SHORT TERM...
(Tonight and Wednesday)

...Severe weather expected this afternoon and tonight...

There is a moderate risk of severe weather this afternoon and
overnight along and north of I-20; with an elevated risk across the
rest of West Central Texas.

Scattered thunderstorms are expected to develop from Ozona to San
Angelo to Brownwood, then northward into the Big Country this
afternoon.  Large hail, damaging winds, and localized flooding are
possible. There is also the threat of an isolated tornado this
afternoon and evening, mainly in the Big Country.

A second line of thunderstorms will move east from the Permian
Basin...into western sections of the Concho Valley and Big Country
this evening, then across the rest of West Central Texas overnight.
This second line of storms should be along a Sonora to San Angelo to
Abilene line 9 to 11 PM.  Winds will shift southwest after the line
of storms moves through. Severe weather is also expected with this
second line. A very unstable atmosphere is in place with MUCAPES of
3000 J/KG along with 0-6 KM bulk shear values of 45 to 60 KTS.

Storms should exit eastern counties by daybreak Wednesday. A few
wraparound showers are possible Wednesday afternoon, north of I-20,
as the upper low moves east across North Texas. Downslope southwest
to west winds should allow temperatures to rise into the upper 70s
to lower 80s.

04

.LONG TERM...
(Wednesday Night through Tuesday)

Some wrap-around showers and thunderstorms will be possible
across the northern Big Country Wedneday night as an upper low
moves east our of the Panhandle. Highs on Wednesday will be in
the mid 70 to upper 70s across the northern half of the area to
near 80 over the southern half of the area. A cold front will
move through the region Wednesday night with morning lows on
Thursday in the upper 40s. Slightly cooler temperatures are
expected behind the cold front on Thursday, with highs in the low
to mid 70s. Upper level ridging will build into the area in the
wake of the exiting upper low with dry conditions and afternoon
highs warming into the mid and upper 80s on Friday.

The next upper level low will move over New Mexico on Saturday
bringing southwest winds aloft over the forecast area. There will
be a chance of showers and thunderstorms over most of the forecast
area Saturday through Sunday night as the upper low moves across
the forecast area. Saturday highs will be around 80s with lower
70s on Sunday behind a Pacific cold front.Saturday and Sunday lows
will be in the mid 50s.

Monday and Tuesday will be dry with morning lows in the lower
50s. Afternoon highs on Monday and Tuesday will warm into the
upper 70s and lower 80s.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 54  77  48  72 /  80  10  10   0
San Angelo 	 53  80  48  78 /  80   5   0   0
Junction 	 54  81  49  76 /  90   5   5   0
Brownwood 	 54  79  49  73 /  90  10   5   5
Sweetwater 	 53  74  46  74 /  70  20  10   0
Ozona      	 52  78  48  77 /  80   5   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 28, 1:06 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service SAN ANGELO TX
106 PM CDT Tue Mar 28 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
106 PM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a moderate risk of severe thunderstorms this afternoon
and evening in the Big Country, along and north of I-20. There is
an enhanced risk of severe storms across the rest of West Central
Texas this afternoon and overnight.

Scattered thunderstorms, some severe, are expected to develop
along and north of Sterling City...Ballinger...Brownwood line
after 3 PM this afternoon. Large hail, damaging winds and
localized flooding is possible. An isolated tornado is also
possible. A second, north to south line of severe storms, is
expected to develop early this evening in Crockett county, western
Concho valley and Big Country...then move east across West
Central Texas overnight. These storms will also be capable of
large hail, damaging winds and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of strong to severe thunderstorms is possible
Saturday night through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon into the evening
hours.

In the hours before

Local storm report, Mar 28, 5:01 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
501 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TORNADO          4 WSW TYE               32.44N  99.94W
03/28/2017                   TAYLOR             TX   TRAINED SPOTTER

            BRIEF TOUCHDOWN OBSERVED BY DYESS AFB

&&

EVENT NUMBER SJT1700014

WILEY
Special weather statement, Mar 28, 5:27 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service San Angelo TX
527 PM CDT TUE MAR 28 2017

TXZ064-282315-
Sterling TX-
527 PM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STERLING COUNTY UNTIL
615 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Sterling City, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Sterling
County.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Texas.

LAT...LON 3209 10083 3208 10082 3183 10094 3183 10126
      3208 10127
TIME...MOT...LOC 2227Z 213DEG 24KT 3197 10115

MC
Local storm report, Mar 28, 5:29 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
529 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             NOLAN                   32.28N 100.24W
03/28/2017  E0.75 INCH       NOLAN              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700015

WILEY
Local storm report, Mar 28, 5:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
530 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             3 S FUNSTON             32.71N  99.80W
03/28/2017  E1.75 INCH       JONES              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700016

WILEY
Local storm report, Mar 28, 5:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
537 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          3 S FUNSTON             32.71N  99.80W
03/28/2017                   JONES              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700017

WILEY
Local storm report, Mar 28, 5:38 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
538 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             6 ESE SWEETWATER        32.44N 100.31W
03/28/2017  E1.00 INCH       NOLAN              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1700018

WILEY

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 2:11 PM CDTSevere Thunderstorm WarningSJTCrockett21 min
Mar 28, 2:50 PM CDTSpecial Weather StatementSJTRunnels25 min
Mar 28, 3:01 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Taylor44 min
Mar 28, 3:36 PM CDTSpecial Weather StatementSJTNolan39 min
Mar 28, 3:38 PM CDTSevere Thunderstorm WarningSJTRunnels, Taylor52 min
Mar 28, 4:02 PM CDTSevere Thunderstorm WarningSJTFisher43 min
Mar 28, 4:07 PM CDTSevere Thunderstorm WarningSJTFisher, Jones38 min
Mar 28, 4:10 PM CDTTornado WarningSJTNolan, Taylor35 min
Mar 28, 4:30 PM CDTTornado WarningSJTFisher, Jones30 min
Mar 28, 4:38 PM CDTSevere Thunderstorm WarningSJTSterling52 min
Mar 28, 4:38 PM CDTTornado WarningSJTJones, Taylor37 min
Mar 28, 5:05 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan, Taylor40 min
Mar 28, 5:15 PM CDTTornado WarningSJTJones, Shackelford30 min
Mar 28, 5:27 PM CDTSpecial Weather StatementSJTSterling48 min
Mar 28, 5:38 PM CDTSevere Thunderstorm WarningSJTHaskell52 min
Mar 28, 5:42 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones48 min
Mar 28, 5:47 PM CDTSpecial Weather StatementSJTFisher43 min
Mar 28, 6:08 PM CDTTornado Warning Tornado observedConsiderable damage threatSJTHaskell, Jones37 min
Mar 28, 6:13 PM CDTSevere Thunderstorm WarningSJTSterling47 min
Mar 28, 6:35 PM CDTTornado WarningSJTHaskell40 min
Mar 28, 6:37 PM CDTAreal Flood AdvisorySJTHaskell3 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.